Hail, Jack
- When
- May 11, 5:18 PM CST
- Where
- Jack County, 6.39 mi E of Jermyn
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.260, -98.270
Thunderstorms developed near a dryline across the Big Country and eventually moved into portions of North and Central Texas during the evening hours. Some of these storms produced severe hail, and one storm produced a brief tornado that caused tree damage in Palo Pinto County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed near a dryline across the Big Country and eventually moved into portions of North and Central Texas during the evening hours. Some of these storms produced severe hail, and one storm produced a brief tornado that caused tree damage in Palo Pinto County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 11, 1:46 PM CST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 246 PM CDT Thu May 11 2023 ...New Long Term... .SHORT TERM... /Issued 135 PM CDT Thu May 11 2023/ /This Afternoon Through Friday/ Skies have seen some clearing following a cloudy and dreary morning; however, a dense cumulus field continues to blanket the region this afternoon. A dryline is currently mixing east and may serve as a focus for convective development west of I-35 late this afternoon and into the evening. A few strong to severe storms will be possible, especially near and north of I-20, and hail and damaging winds will be the primary hazards. The tornado threat will remain low, though not quite zero. We're also monitoring an outflow boundary that's creeping into North Texas from this morning's convection in southern Oklahoma. There's already been a convective attempt near its intersection with the dryline, and it's possible this won't be the last, especially as we reach peak heating over the next couple of hours. All the same hazards would apply as previously mentioned. However, any storms near this boundary could contain a slightly higher tornado threat. Any showers and storms that develop this afternoon and evening should exhibit a gradual weakening trend as they move east tonight. Morning stratus will invade the region yet again, resulting in another cloudy and muggy morning with temperatures only falling into the upper 60s to low 70s. As our next rain- producing system approaches from the southwest on Friday, a few showers and storms could develop ahead of the system throughout the day. Given the lack of forcing, these likely won't amount to much other than a brief downpour and perhaps a few rumbles of thunder. Better chances for showers and storms will arrive Friday evening, and this is detailed in the long-term discussion below. Otherwise, skies should see some clearing Friday afternoon with temperatures warming into the mid 80s to low 90s. Barnes && .LONG TERM... /NEW/ /Friday Night through Thursday/ A period of active weather will be ongoing by Friday night with widespread convection increasing in coverage early in the period mainly across our western and southwestern counties. This initial activity may have a severe hail/wind threat, especially west of I-35 where a reservoir of 3000+ J/kg will reside. As we get into the nighttime hours, a 40 kt low level jet will become established across Central Texas as a slow moving upper trough swings northward through the state. A blossoming of convection is expected overnight Friday night into Saturday morning with our western areas favored to see the heaviest rainfall. Broad troughing will persist across the Central CONUS through the weekend with waves of ascent overspreading North and Central TX resulting in continued shower/storm chances. Highest PoPs will be late Friday night into Saturday and again late Sunday into Sunday night. The current flood watch runs from Friday evening through Saturday evening, but it's likely that we'll see some expansion in both area/timing through this event. Widespread rainfall amounts of 2 to 4 inches are expected west of I-35 with isolated heavier amounts. The unsettled pattern will continue into next week with a slow moving upper low and weak tropospheric winds contributing to slow moving scattered showers and thunderstorms. Rain chances will continue pretty much every afternoon through next week. Dunn && .AVIATION... /Issued 1252 PM CDT Thu May 11 2023/ /18Z TAFs/ Conditions continue to improve to VFR early this afternoon. Another round of showers and storms will likely develop across western North Texas this afternoon and evening, though this activity should remain well north of the terminals. MVFR/IFR stratus will return again tonight and will lift/scatter around midday Friday, similar to today. On the other hand, visibilities shouldn't deteriorate as much as they did this morning, but we could see them drop to around 4-5SM primarily across D10. Winds will remain out of the south around 10-15 knots with gusts to 20-25 knots through the period. Barnes && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 72 88 69 85 69 / 20 20 40 80 50 Waco 72 85 68 80 67 / 10 20 40 80 60 Paris 71 85 67 84 67 / 30 20 30 50 40 Denton 70 87 67 83 65 / 30 20 40 70 50 McKinney 71 86 67 83 67 / 30 20 30 70 50 Dallas 73 88 70 84 69 / 20 20 40 70 50 Terrell 72 86 69 85 67 / 20 20 30 70 40 Corsicana 73 87 71 85 69 / 10 20 30 70 40 Temple 71 86 67 80 65 / 10 20 40 80 60 Mineral Wells 70 89 66 81 65 / 20 30 60 90 60 && .FWD WATCHES/WARNINGS/ADVISORIES... Flood Watch from Friday evening through Saturday evening for TXZ141>144-156>160-174. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 245 PM CDT Thu May 11 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121300- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 245 PM CDT Thu May 11 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms mainly northwest of the Metroplex this afternoon and evening and along the Red River tonight. A few of these storms could be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will become more likely and widespread across western parts of the region late Friday and into early Saturday morning. Strong to severe storms will be possible with damaging winds and large hail as the primary hazards. In addition, localized very heavy rainfall across western North and Central Texas may result in a few instances of flooding or flash flooding. A Flood Watch is in effect for portions of Central Texas from Friday evening through Saturday evening. Daily instances of scattered thunderstorms containing heavy rainfall are anticipated the rest of the weekend and into early next week. Widespread severe weather is not anticipated. However, strong storms with small hail and gusty winds are possible, especially during the daylight hours. In addition, a few instances of flooding or flash flooding will remain possible daily where soils become saturated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
537 PM CDT Thu May 11 2023
TXZ091-101-112300-
Montague TX-Jack TX-
537 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of southwestern
Montague and northern Jack Counties through 600 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newport, or 13 miles southwest of Bowie, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowie, Jacksboro, Lake Amon G Carter, Newport, Cundiff, Stoneburg,
Fruitland, Postoak and Lost Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for north central
Texas.
&&
LAT...LON 3358 9769 3343 9785 3343 9792 3336 9792
3320 9821 3329 9836 3347 9820 3347 9798
3370 9798 3372 9796
TIME...MOT...LOC 2236Z 212DEG 23KT 3342 9801
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JLDunnSpecial Weather Statement
National Weather Service Fort Worth TX
610 PM CDT Thu May 11 2023
TXZ101-112330-
Jack TX-
610 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of southwestern Jack
County through 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 10 miles west of Jacksboro, moving northeast at 30 mph. A
severe thunderstorm also continues to impact the northeast parts of
Jack County.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksboro, Bryson, Fort Richardson State Park and Jermyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3323 9842 3333 9831 3322 9815 3301 9842
3304 9843
TIME...MOT...LOC 2303Z 216DEG 26KT 3320 9833
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JLDunnThe Dallas/Ft Worth radar (KFWS), 118 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
9 hail, 1 tornado. Local standard time, as filed.
Tennis ball size hail was reported north of Kokomo.
Severe thunderstorms tracked across Palo Pinto County on the evening of May 11th, with one supercell producing a brief EF-1 tornado with maximum winds around 90 mph. The tornado began on a private ranch south of Highway 180. Most of the damage consisted of uprooted trees, with large tree limbs also found across the area. A snapped and twisted tree trunk was found near the start of the track. As the tornado tracked northwest toward Highway 180, similar damage was found to trees along the highway, in addition to damage to an adjacent metal fence along the right of way. The end of the tornado was determined by radar due to inaccessible areas north of Highway 180 near Ro Bell Road.
Ping pong ball size hail was reported via mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100250, 1100251, 1100252, 1100253, 1100254, 1102188, 1100255, 1100256, 1100257, 1100258.